MAUDE Adverse Event Report: PENUMBRA, INC. RUBY XL; KRD

PENUMBRA, INC. RUBY XL; KRD
Catalog Number RBYXL4070
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a type ii endoleak of the abdominal aortic aneurysm (aaa) graft using a ruby xl, a non-penumbra catheter, and a radio frequency guidewire (rf guidewire).During the procedure, the rf guidewire was used multiple times prior to the advancement of the ruby xl.While advancing the ruby xl through the catheter, the physician experienced resistance, and the ruby xl became stuck.Upon attempting to retract the ruby xl, the embolization coil unintentionally detached within the catheter.The catheter containing the detached ruby xl was removed.It was reported that the catheter was damaged with the usage of the rf guidewire.The procedure was completed using another ruby xl, two packing coil xls, and a new non-penumbra catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned, and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby xl confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was intact, and the pet bump was advanced distal to the distal detachment tip (ddt).If the ruby xl is manipulated against resistance, the pusher assembly may elongate beyond the reach of the distal tip of the pull wire, causing the embolization coil to detach.The kinks on the non-penumbra catheter may have caused resistance during the procedure.Further evaluation revealed a kink and offset coil winds.This damage is incidental to the reported complaint, and the root cause could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY XL
Common Device Name
KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key23069395
Report Number3005168196-2025-00294
Device Sequence Number9662950
Product Code KRD
UDI-Device Identifier00810169721650
UDI-Public00810169721650
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K250079
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYXL4070
Device Lot NumberF00016522
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2025
Supplement Date Received by Manufacturer09/12/2025
Initial Report FDA Received Date09/16/2025
Supplement Report FDA Received Date09/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/24/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexMale